Propain Plus

 
  • Overview

Overview

Information specific to: Propain Plus.

About Propain Plus and how it works

This medicine helps relieve acute moderate pain such as headache, migraine, backache, toothache, period pain, rheumatic and muscular pain; and pain following surgery or minor dental procedures which is not relieved by the usual painkillers ibuprofen, aspirin or paracetamol alone. The main ingredients in this medicine are paracetamol, codeine, doxylamine and caffeine which when used in combination relieve acute pain. Paracetamol helps relieve pain and fever and caffeine is a stimulant and also helps increase the pain relieving actions of paracetamol and codeine. Codeine belongs to a class of medicines called opioid analgesics and relieves pain by helping to reduce the brain's awareness of pain impulses. Doxylamine is an antihistamine which works by blocking the effects of histamine and causes drowsiness which is useful if pain disturbs sleep.

This medicine is available in the form of tablets that are taken by mouth.

Do not take more than eight tablets in 24 hours.

This medicine contains paracetamol. If you are taking other medicines that contain paracetamol you must make sure that you do not take more than the recommended daily dose of paracetamol.

This medicine contains codeine which is addictive and must not be taken for more than three days without medical advice. You may get withdrawal symptoms from the medicine when you stop taking it. It can also make your existing headache worse if taken for a long period of time.

Consult your doctor if your symptoms do not improve after three days or if they get worse during treatment with this medicine.

Before using Propain Plus

This medicine may not be suitable for everyone and some people must never take it. Check the leaflet that comes with your medicine to make sure that the medicine is suitable before taking it.

Always get advice from a healthcare professional before taking this medicine if:

  • you are allergic or sensitive to or have had a reaction to any of the ingredients in the medicine
  • this medicine is for a child under 12 years of age
  • this medicine is for someone who is elderly
  • you have or have had convulsive disorders
  • you have suddenly developed gastrointestinal problems
  • you have asthma
  • you have liver problems
  • you have kidney problems
  • you have thyroid problems
  • you have high blood pressure
  • you have an enlarged prostate gland
  • you have adrenocortical problems such as Addison’s disease
  • you have low blood pressure or are in shock
  • you have or have had heart problems
  • you have bowel problems
  • you have a history of drug abuse
  • you have psychiatric problems such as mental instability
  • you have gallstones
  • you have recently had gastro-intestinal surgery
  • you are taking other medicines that contain paracetamol

Medicines interactions

If you are taking more than one medicine they may interact with each other. Before taking this medicine consult your doctor or pharmacist if you are taking or have recently taken any other medicines including vitamins, supplements and herbal or complementary preparations.

The following medicines may interact with this medicine:

  • monoamine oxidase inhibitors - do not take this medicine if you are currently taking these medicines or have taken them within the last 14 days
  • anticholinergic medicines such as atropine
  • opioid analgesics
  • domperidone
  • metoclopramide
  • cholestyramine
  • medicines that induce enzymes such as barbiturates and antiepileptics
  • tricyclic antidepressants
  • anticoagulants such as warfarin or other coumarins
  • aspirin
  • medicines that contain paracetamol
  • central nervous system depressants such as hypnotics, narcotic analgesics, sedatives and tranquillisers
  • ergot alkaloids
  • indomethacin
  • phenylbutazone
  • phenothiazines
  • anxiolytics
  • antipsychotics
  • cisapride
  • cimetidine
  • mexiletine
  • naltrexone
  • naloxone
  • diuretics
  • antihypertensives
  • medicines which reduce bowel movement such as loperamide
  • antimuscarinics

Possible side effects of Propain Plus

Most medicines can cause some side-effects but not everyone having the same medicine will get the same side-effects.

The following side-effects have been associated with people taking this medicine:

  • allergic reactions
  • blood problems
  • skin reactions such as rashes
  • drug fever
  • urticaria
  • pancreatitis
  • sedation
  • gastrointestinal disturbances
  • headache
  • blurred vision
  • tinnitus
  • feelings of elation
  • depression
  • irritability
  • nightmares
  • loss of appetite
  • urinary difficulties
  • dry mouth
  • chest tightness
  • tingling sensations
  • feelings of heaviness and weakness in the hands
  • nausea
  • sleeping difficulties
  • restlessness
  • feelings of excitement
  • muscle tremor
  • flashing lights or visual disturbances
  • faster heart rate
  • irregular heart rhythms
  • increased gastric secretions which can lead to gastric ulceration
  • constipation
  • vomiting
  • dizziness
  • drowsiness
  • respiratory depression
  • lowered blood pressure
  • impaired concentration
  • faecal impaction which can lead to incontinence
  • spurious diarrhoea
  • stomach pain
  • colonic obstruction
  • long-term use of codeine containing medicines may lead to addiction, dependence and withdrawal symptoms such as restlessness or irritability when the medicine is stopped abruptly
  • long-term use of a painkiller for headaches can make them worse

Pregnancy and breast-feeding

Do not take this medicine if you are trying to become pregnant, are pregnant, or are breast-feeding.

Other important information

Make sure that you read the leaflet that comes with your medicine to check what dose you should take and if there is anything that you need to do if you take more than the recommended dose. If you are in any doubt about whether this medicine is suitable for you, speak to your doctor or pharmacist.

Seek immediate medical advice if you accidentally take an extra dose of this medicine even if you feel well.

This medicine may affect your ability to drive or operate machinery. Do not drive or operate machinery until you know how this medicine affects you.

This medicine may interact with alcohol. It is best to avoid alcoholic drinks while you are taking this medicine.

Keep all medicines out of the sight and reach of children.

Content provided by Datapharm